Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Indianapolis, IN

June 13, 2018Decatur County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 13, 2018, 4:36 PM EDT for Decatur County, Shelby County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 4:36 PM EDT (20:36 UTC)
Expired
Jun 13, 2018, 5:15 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS53 KIND 132036
SVRIND
INC031-145-132115-
/O.NEW.KIND.SV.W.0052.180613T2036Z-180613T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
436 PM EDT WED JUN 13 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Shelby County in central Indiana...
  Decatur County in central Indiana...

* Until 515 PM EDT.

* At 436 PM EDT, a severe thunderstorm was located near Greensburg,
  or 14 miles southeast of Shelbyville, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greensburg, Adams, Milford, St. Paul, Millhousen, Newpoint,
  Clarksburg, Burney, Lake Santee and Sandusky.

This includes Interstate 74 between mile markers 123 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3921 8540 3919 8549 3933 8569 3935 8569
      3935 8572 3948 8563 3945 8563 3945 8532
      3943 8530 3927 8530
TIME...MOT...LOC 2036Z 297DEG 47KT 3940 8555 

HAIL...0.75IN
WIND...60MPH
 
$$

JJK
2 follow-up statements
864 
WWUS53 KIND 132101
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
501 PM EDT WED JUN 13 2018

INC145-132110-
/O.CAN.KIND.SV.W.0052.000000T0000Z-180613T2115Z/
Shelby IN-
501 PM EDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3921 8542 3919 8549 3930 8557 3934 8569
      3935 8568 3935 8563 3937 8563 3940 8548
      3945 8532 3943 8530 3927 8530
TIME...MOT...LOC 2100Z 297DEG 47KT 3925 8518 

$$

INC031-132115-
/O.CON.KIND.SV.W.0052.000000T0000Z-180613T2115Z/
Decatur IN-
501 PM EDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL DECATUR COUNTY...

At 500 PM EDT, a severe thunderstorm was located near Batesville,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greensburg, Adams, Milford, Millhousen, Newpoint, Clarksburg and Lake
Santee.

This includes Interstate 74 between mile markers 130 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3921 8542 3919 8549 3930 8557 3934 8569
      3935 8568 3935 8563 3937 8563 3940 8548
      3945 8532 3943 8530 3927 8530
TIME...MOT...LOC 2100Z 297DEG 47KT 3925 8518 

HAIL...0.75IN
WIND...60MPH
 
$$

JJK
957 
WWUS53 KIND 132112
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
512 PM EDT WED JUN 13 2018

INC031-132122-
/O.EXP.KIND.SV.W.0052.000000T0000Z-180613T2115Z/
Decatur IN-
512 PM EDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DECATUR COUNTY WILL
EXPIRE AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3921 8542 3919 8549 3930 8557 3934 8569
      3935 8568 3935 8563 3937 8563 3940 8548
      3945 8532 3943 8530 3927 8530
TIME...MOT...LOC 2112Z 297DEG 47KT 3919 8502 

$$

JJk

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:57 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 13, 3:57 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
357 PM EDT Wed Jun 13 2018

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 357 PM EDT Wed Jun 13 2018

A frontal system will move out of the area at the beginning of the period
and a high pressure system will move in behind it. The high pressure
will bring dry and hot conditions for the weekend. Chance of
storms are possible again early next week as the ridge weakens.

&&

.NEAR TERM /Rest of Today and Tonight/...

Issued at 357 PM EDT Wed Jun 13 2018

The frontal system tracking towards the SE brings with it a line
of rain showers, isolated lightning, and gusty winds, as well as
slightly cooler temperatures in its wake. It is expected to move
out of central Indiana by this evening. Tonight, temperatures are
expected to dip down near 60.

&&

.SHORT TERM /Thursday through Friday night/...

Issued at 357 PM EDT Wed Jun 13 2018

The high pressure ridge over the area will influence above normal
high temps and mostly dry conditions heading towards the weekend.
Overnight temps are expected to be in the mid to upper 60s. There
is a slight chance of PoPs on Friday near the Illinois boarder
but confidence is still low at this point on whether it will
reach far enough east to affect our region.

&&

.LONG TERM /Saturday through Wednesday/...

Issued at 214 PM EDT Wed Jun 13 2018

The main focus early in this period will be how warm it is going
to be this weekend.

Mid/upper level ridge over the central Plains/MO Valley region
will spread into Indiana and the Lower Ohio Valley which will
bring dry weather and very warm temperatures. Given the rainfall
many areas received within the last week, have kept with the low
90s rather than venture any higher compared to the Memorial Day
weekend when we were relatively dry and made mid 90s. Mid to high
confidence for dry, hot weather this weekend.

It will be around Sunday/Monday time frame that a shortwave trough
will track from an upper low over the Intermountain region
through the northern Plains and Upper Great Lakes that will
flatten out the ridge and introduce the threat rain/thunderstorms
into the forecast late in the forecast period. Will carry a low
confidence late in the period at this time.

&&

.AVIATION /Discussion for the 13/1800Z TAF Issuance/...

Issued at 1255 PM EDT Wed Jun 13 2018

Latest satellite and radar imagery shows line of -TSRA along an
advancing cold front between KLAF and KHUF/KIND. This line of
activity will be moving through central Indiana during the next
few hours (by 21Z - 23Z). Looks like there could be some brief
MVFR/IFR near the -TSRA, but would expect VFR conditions
otherwise, and most likely after the passage of the frontal
boundary. VFR expected into tonight and Thursday as high pressure
moves into the area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...KH
NEAR TERM...KH
SHORT TERM...KH
LONG TERM....DM
AVIATION...DM
Hazardous weather outlook, Jun 12, 5:14 PM EDT, 23 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
514 PM EDT Tue Jun 12 2018

INZ021-028>031-035>049-051>057-062>065-072-132115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Monroe-Brown-Bartholomew-Decatur-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, and Columbus
514 PM EDT Tue Jun 12 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible tonight. An isolated severe
storm cannot be ruled out south of Terre Haute and Bloomington.

Hazards: Lightning, gusty winds, hail, and brief heavy rainfall
which may result in reduced visibility and localized flooding.

Timing: Tonight

Discussion: A cold front will approach the area from the northwest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible early next week.

The heat index may is expected to reach 95 degrees at times by
Saturday afternoon. The heat index could even reach 100 Sunday
afternoon.

Discussion: An upper level ridge will build in from the Plains
starting Wednesday night. Then, a frontal system will approach the
area early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding issues tonight, along
with any hail or damaging winds.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-061-067>071-132115-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-
Including the cities of Vincennes, Bedford, and Seymour
514 PM EDT Tue Jun 12 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are likely tonight. Flooding is possible.
Isolated severe storms will also be possible.

Hazards: Lightning, gusty winds, hail, heavy rainfall which may
result in reduced visibility and flash flooding.

Timing: Tonight

Discussion: An upper wave will drop southeast over southern Illinois,
and a cold front will approach the area from the northwest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible early next week.

The heat index may is expected to reach 95 degrees at times by
Saturday afternoon. The heat index could even reach 100 Sunday
afternoon.

Discussion: An upper level ridge will build in from the Plains
starting Wednesday night. Then, a frontal system will approach the
area early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rain and flooding tonight as
well as hail and damaging winds.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 13, 3:25 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
325 PM EDT WED JUN 13 2018

INZ057-132015-
Rush IN-
325 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY UNTIL
415 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rushville, or 15 miles west of Cambridge City, moving
southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rushville, Knightstown, Carthage, Falmouth and Mays.

LAT...LON 3948 8542 3976 8562 3979 8555 3979 8537
      3971 8530 3968 8530
TIME...MOT...LOC 1925Z 317DEG 39KT 3973 8544

JJK
Local storm report, Jun 13, 3:57 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     GREENFIELD              39.80N 85.77W
06/13/2018                   HANCOCK            IN   PUBLIC

            TREE FELL ONTO CAR IN KROGER PARKING LOT. NO
            INJURIES.

&&

DM
Special weather statement, Jun 13, 3:59 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
359 PM EDT WED JUN 13 2018

INZ055-056-132045-
Johnson IN-Shelby IN-
359 PM EDT WED JUN 13 2018

...SPECIAL WEATHER STATEMENT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 10 miles west of Shelbyville, moving southeast at 20
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Shelbyville, Franklin, New Whiteland, Whiteland, Bargersville,
Trafalgar, Fairland, Marietta and Boggstown.

LAT...LON 3936 8613 3949 8625 3950 8625 3966 8580
      3948 8567
TIME...MOT...LOC 1959Z 299DEG 51KT 3949 8596

JJK
Special weather statement, Jun 13, 4:13 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
413 PM EDT WED JUN 13 2018

INZ057-065-132100-
Rush IN-Decatur IN-
413 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSH AND NORTHEASTERN
DECATUR COUNTIES UNTIL 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Glenwood, or 14 miles southwest of Connersville,
moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rushville, Lake Santee, Milroy, Glenwood, Clarksburg, New Salem,
Sandusky and Moscow.

LAT...LON 3938 8551 3956 8559 3968 8531 3967 8530
      3942 8530
TIME...MOT...LOC 2012Z 299DEG 49KT 3952 8534

JJK
Special weather statement, Jun 13, 4:28 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
428 PM EDT WED JUN 13 2018

INZ055-056-064-065-132130-
Johnson IN-Decatur IN-Bartholomew IN-Shelby IN-
428 PM EDT WED JUN 13 2018

...SPECIAL WEATHER STATEMENT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Columbus, moving southeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Columbus, Greensburg, Edinburgh, Hope, Flat Rock, Milford, Westport,
Geneva, Elizabethtown, Hartsville, Clifford, Letts, Burney, Newbern,
Grammer, Marietta and Taylorsville.

LAT...LON 3946 8614 3947 8574 3924 8536 3911 8588
TIME...MOT...LOC 2028Z 299DEG 49KT 3936 8584

JJK
Local storm report, Jun 13, 4:34 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HEAVY RAIN       RUSHVILLE               39.61N 85.44W
06/13/2018  M1.20 INCH       RUSH               IN   PUBLIC

            RAIN FELL IN 20 MINUTES.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:39 PM EDTTornado Warning Tornado observedINDJennings36 min
Jun 12, 10:09 PM EDTFlash Flood WarningINDJennings3 hr
Jun 13, 1:15 AM EDTAreal Flood WarningINDJennings6 hr
Jun 13, 2:29 PM EDTSpecial Weather StatementINDRandolph46 min
Jun 13, 2:33 PM EDTSpecial Weather StatementINDHendricks, Marion42 min
Jun 13, 3:13 PM EDTSpecial Weather StatementINDHenry32 min
Jun 13, 3:21 PM EDTSpecial Weather StatementINDJohnson, Shelby39 min
Jun 13, 3:25 PM EDTSpecial Weather StatementINDRush50 min
Jun 13, 3:59 PM EDTSpecial Weather StatementINDJohnson, Shelby46 min
Jun 13, 4:13 PM EDTSpecial Weather StatementINDRush47 min
Jun 13, 4:28 PM EDTSpecial Weather StatementINDBartholomew, Decatur62 min
Jun 13, 4:52 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington40 hr
Jun 13, 5:29 PM EDTSpecial Weather StatementINDBartholomew, Decatur61 min
Jun 13, 5:49 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings41 min
Jun 13, 6:04 PM EDTAreal Flood WarningINDBartholomew, Decatur, Jackson, Jennings3 hr
Jun 13, 6:55 PM EDTFlash Flood WarningINDBartholomew, Decatur, Jackson, Jennings4 hr
Jun 13, 7:13 PM EDTFlash Flood WarningINDBrown, Jackson4 hr
Jun 13, 7:59 PM EDTAreal Flood WarningINDLawrence3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.